Stop pill use before surgery, report says

HEALTH WATCH

February 05, 1991|By Medical Tribune News Service

LONDON -- Women who use birth-control pills should stop taking them at least four weeks before undergoing major surgery, British researchers say.

The pill may increase a woman's chances of developing potentially fatal blood clots after an operation, the researchers found.

Estrogen, a female hormone found in the pills, is thought to increase the levels of blood compounds that promote clot formation. People who are inactive following surgery have a greater chance of developing blood clots.

Concentrations of these blood compounds, however, seem to return to safe levels within four weeks of stopping the pill, they found.

The study appears in the current issue of the British Medical Journal.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.